Category
City
Zipcode/Postcode

How Worried Should We Be About MS Medication Side Effects? – Multiple Sclerosis News Today

Over the past couple of weeks, two warnings have been issued about side effects of multiple sclerosis (MS) medications.

First, the U.S. Food and Drug Administration warned about a slight risk of seriously worsening MS symptoms if someone who is using the disease-modifying therapy (DMT) Gilenya (fingolimod) stops using it. The FDA’s alert said the worsening symptoms could “result in permanent disability,” but the alert failed to provide details about how rare these problems are.

.
About a week later, the FDA issued another warning. This one was about Lemtrada (alemtuzumab). The risk is a severe stroke that may involve tears in arteries in the neck and head. In this case, however, the FDA was specific about how many strokes had been reported by people treated with Lemtrada:

“In nearly 5 years since FDA approved Lemtrada (alemtuzumab) in 2014 to treat relapsing MS, we identified 13 worldwide cases of ischemic and hemorrhagic stroke and cervicocephalic arterial dissection. These 13 cases reported in the FDA Adverse Event Reporting System (FAERS) database occurred within 3 days of administration of the drug to patients with MS. Ten of the cases occurred in the U.S. and three occurred in Europe.”

The FDA went on to say that it didn’t have enough information for it to fully assess individual risk factors, but “the occurrence of these adverse events within one day of Lemtrada administration suggests an association.”

Read more at: https://multiplesclerosisnewstoday.com/2018/12/04/ms-dmt-medication-side-effects-fda-alert/

Share

Leave a Reply

Your email address will not be published. Required fields are marked *

Font Resize